Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 31, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 2, 2018, 11:35 AM CDT for Colfax County, Platte County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2018, 11:35 AM CDT (16:35 UTC)
- Expired
- May 2, 2018, 12:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Colfax County, NE, Platte County, NE
The radar
The Omaha radar (KOAX), 83 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 4.6 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 483 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:25 AM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, May 2, 6:25 AM CDT, 5 hours 10 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 625 AM CDT Wed May 2 2018 .SHORT TERM...(Today through Thursday Night) Issued at 312 AM CDT Wed May 2 2018 ...More Severe Storms Expected Today and Thursday... An increasing low level jet allowed showers and storms to continue to fester for a few hours across parts of eastern Nebraska and southwest Iowa overnight. Current CAM guidance suggests a few additional showers and storms will be possible through the morning, across far southeast Nebraska and southwest Iowa. In a similar situation to Tuesday, a warm front will set up across far southeast Nebraska today, creating a focus for a moderate risk of severe weather this afternoon and evening. The exact details of this threat will be highly dependent on the affects of overnight convection and the potential for the development of additional showers and thunderstorms Wednesday morning. That being said, ample moisture is expected to surge back into the region with dewpoints climbing into the low 60s south of the front. Bulk shear values will increase to 50-60kts with steep midlevel lapse rates around 8 deg. C/km. Expect storms to fire in central KS shortly after 18Z this afternoon, and propagate along the front into our CWA by around 00Z. The main hazard will likely be damaging winds, although large hail and an isolated tornado are not out of the question. The potential for flash flooding will also need to be considered. While we have been dry for awhile, heavy rain did affect far southeast NE Tuesday night. Additional heavy precipitation over the same area could cause problems. The possibility of severe weather remains in the forecast for Thursday, as the low pressure system associated with the warm front finally ejects northeast through the region. The main threat will remain over southeast Nebraska and southern Iowa. But, once again, on-going early morning showers/storms and persistent cloud cover could muddle convective potential for the afternoon. .LONG TERM...(Friday through Tuesday) Issued at 312 AM CDT Wed May 2 2018 Dry weather is finally in-store as we head into the weekend, with just a small chance for showers and storms Saturday night. Otherwise, the next decent chance for precipitation will arrive next Tuesday. Temperatures will remain mild through the extended period, with highs generally in the mid 70s to around 80 degrees. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 622 AM CDT Wed May 2 2018 IFR/MVFR ceilings at KLNK/KOMA with a few showers in the vicinity this morning. Thunderstorms could affect KLNK 23-01z and KOMA 00-02. Skies could improve to VFR by 23z, but back to MVFR by 23/02-04z, and then IFR by 08z. KOFK remains VFR and dry through much of the period, but MVFR developing by 03/09-12z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...KG LONG TERM...KG AVIATION...DeWald
Hazardous weather outlook, May 2, 3:31 AM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 331 AM CDT Wed May 2 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-022245- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 331 AM CDT Wed May 2 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Severe thunderstorms are expected across far southeast Nebraska and southern Iowa this afternoon and evening. Damaging winds, large hail, an isolated tornado, and locally excessive rainfall will all be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few severe storms are possible again on Thursday afternoon over eastern Nebraska and southern Iowa. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is likely for parts of far southeastern and southern Iowa late this afternoon and evening..
In the hours before
Special weather statement, May 2, 11:17 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1117 AM CDT WED MAY 2 2018
NEZ042-043-050-021700-
Platte NE-Butler NE-Colfax NE-
1117 AM CDT WED MAY 2 2018
...Special Weather Statement...
At 1115 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Silver Creek, or 15 miles west of Columbus, moving
northeast at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Platte Center, Monroe, Creston, Humphrey, Tarnov, College View
Trailer Park, Camp Pawnee, Shell Creek Elementary School, Lake North
Babcock Campground, Central Community College, Lake Ocaonee and
Circle H Trailer Park.
This includes the following highways...
Highway 30 in Nebraska between mile markers 366 and 384.
Highway 81 in Nebraska between mile markers 110 and 133.
LAT...LON 4174 9741 4167 9726 4139 9725 4136 9736
4140 9738 4137 9745 4136 9752 4133 9759
4139 9760 4140 9770 4152 9770 4153 9774
TIME...MOT...LOC 1615Z 230DEG 32KT 4140 9765
ZAPOTOCNYThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 7:06 PM CDT | Special Weather Statement | OAX | Sarpy | 24 min |
| May 1, 7:22 PM CDT | Tornado Warning | OAX | Gage | 23 min |
| May 1, 7:31 PM CDT | Areal Flood Advisory | OAX | Dodge, Saunders | 3 hr |
| May 1, 7:35 PM CDT | Special Weather Statement | OAX | Cedar | 40 min |
| May 1, 7:42 PM CDT | Tornado Warning | OAX | Gage, Pawnee | 33 min |
| May 1, 7:45 PM CDT | Severe Thunderstorm Warning | OAX | Cedar | 22 min |
| May 1, 7:58 PM CDT | Special Weather Statement | OAX | Wayne | 17 min |
| May 1, 8:04 PM CDT | Tornado Warning | OAX | Pawnee | 15 min |
| May 1, 8:49 PM CDT | Special Weather Statement | OAX | Nemaha, Richardson | 26 min |
| May 1, 11:52 PM CDT | Special Weather Statement | OAX | Johnson, Nemaha, Otoe, Pawnee, Richardson | 38 min |
| May 2, 11:17 AM CDT | Special Weather Statement | OAX | Platte | 43 min |
| May 2, 12:17 PM CDT | Special Weather Statement | OAX | Cuming | 43 min |
| May 2, 6:11 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Nemaha, Pawnee, Richardson | 34 min |
| May 2, 6:39 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 36 min |
| May 2, 6:45 PM CDT | Tornado Warning | OAX | Richardson | 30 min |
| May 1, 7:00 PM CDT | Special Weather Statement | OAX | Shelby | 60 min |
| May 1, 7:14 PM CDT | Special Weather Statement | OAX | Pottawattamie | 46 min |
| May 2, 5:10 PM CDT | Severe Thunderstorm Warning | OAX | Page | 35 min |
| May 2, 5:44 PM CDT | Severe Thunderstorm Warning | OAX | Page | 16 min |
| May 2, 5:58 PM CDT | Severe Thunderstorm Warning | OAX | Page | 17 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.